Single antiplatelet therapy causes less GI injury, bleeding than DAPT

17 Jan 2022
Single antiplatelet therapy causes less GI injury, bleeding than DAPT

Gastrointestinal (GI) injury has developed in almost all patients receiving antiplatelet therapy despite being at low risk of bleeding, reveals a study, noting that overt bleeding is rare.

Of note, dual antiplatelet therapy (DAPT) for 6 months followed by single antiplatelet therapy (SAPT) with aspirin or clopidogrel from 6 to 12 months results in less GI mucosal injury and clinical bleeding relative to DAPT through 12 months.

A team of investigators randomized 505 patients undergoing percutaneous coronary intervention in whom capsule endoscopy demonstrated no ulcerations or bleeding (although erosions were permitted) after 6 months of DAPT to aspirin plus placebo (n=168), clopidogrel plus placebo (n=169), or aspirin plus clopidogrel (n=168) for an additional 6 months.

The incidence of GI mucosal injury (ie, erosions, ulceration, or bleeding) at 6- or 12-month capsule endoscopy was the primary endpoint.

SAPT resulted in less GI mucosal injury though 12 months compared with DAPT (94.3 percent vs 99.2 percent; p=0.02). Similar effects were observed with aspirin and clopidogrel monotherapy.

SAPT also led to less GI injury (68.1 percent vs 95.2 percent; p=0.006) and fewer new ulcers (8.5 percent vs 38.1 percent; p=0.009) than DAPT among patients without any GI injury at randomization, including no erosions (n=68).

In addition, there was less clinical GI bleeding from 6 to 12 months with SAPT than with DAPT (0.6 percent vs 5.4 percent; p=0.001).

“GI bleeding is the most frequent major complication of antiplatelet therapy,” the investigators said. “In patients at low bleeding risk, however, clinically overt gastrointestinal bleeding is relatively uncommon.”

Editor's Recommendations